Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 89, NWS Lake Charles, LA

November 1, 2017Lafayette Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Nov 1, 2017, 2:32 PM CDT for Lafayette Parish, Vermilion Parish, Louisiana. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 1, 2017, 2:32 PM CDT (19:32 UTC)
Expired
Nov 1, 2017, 4:30 PM CDT
In force
118 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 110 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 2:58 PM CDTFLASH FLOODBroussard, LASOCIAL MEDIA SOURCE REPORTED THAT THE US 90 OFF-RAMP TO HWY 182 WAS CLOSED DUE TO WATER OVER ROADWAY.
Nov 1, 2:58 PM CDTFLASH FLOODBroussard, LASOCIAL MEDIA SOURCE REPORTED THAT THE US 90 OFF-RAMP TO HWY 182 WAS CLOSED DUE TO WATER OVER ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

512 
WGUS54 KLCH 011932
FFWLCH
LAC055-113-012130-
/O.NEW.KLCH.FF.W.0089.171101T1932Z-171101T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
232 PM CDT WED NOV 1 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southern Lafayette Parish in south central Louisiana...
  Northeastern Vermilion Parish in southwestern Louisiana...

* Until 430 PM CDT

* At 230 PM CDT, Doppler radar indicated persistent showers and 
  thunderstorms producing heavy rain across the warned area. Radar 
  estimates that up to five inches of rain have already fallen, and 
  another one to two inches are possible as upstream activity 
  crosses the area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lafayette, Broussard, Youngsville, Maurice, Ridge and Milton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3017 9222 3022 9198 3019 9198 3018 9197
      3010 9195 3005 9217

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 1:05 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 1, 1:05 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
105 PM CDT Wed Nov 1 2017

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Local 88Ds show the bulk of the convection associated with a
passing disturbance moving across the ern portions of the forecast
area, affecting primarily the Acadiana terminals. Once this action
moves east, main concern through tonight will be lowering ceilings
and likely visibilities as well with forecast soundings continuing
to show copious moisture pooling below 900 millibars. After
sunrise, expecting conditions to gradually improve back to VFR
levels with the possibility of a few showers as heating
commences.

25

&&

.PREV DISCUSSION... /issued 1011 AM CDT Wed Nov 1 2017/

UPDATE...

Regional radar shows showers with embedded areas of steadier rain
extending along a frontal boundary from north-central Louisiana
to southeast Texas. The latest short term model guidance indicates
that showers will continue to lift northeastward through the day.
This update increases rainfall totals across Acadiana based on
observed rainfall totals and the latest guidance. Afternoon PoPs
were in turn increased across Acadiana and decreased across
southeast Texas where precipitation totals and coverage will
decrease.

Forecast hourly temperatures across central Louisiana have been
running about 5 degrees above observations. A weighted time lagged
ensemble of the HRRR was used to update the afternoon maximum and
hourly temperatures for the day. The main difference from the
previous forecast package is maximum temperatures remaining mainly
in the low 70s across central Louisiana.

PREV DISCUSSION... /issued 635 AM CDT Wed Nov 1 2017/

AVIATION...Scattered showers and a few thunderstorms can be
expected today associated with a weak area of low pressure
advancing east across the region. VFR will prevail through the day
but should see ceilings occasionally drop into MVFR. MVFR ceilings
will prevail overnight.

PREV DISCUSSION... /issued 414 AM CDT Wed Nov 1 2017/

DISCUSSION...
Cool temperatures across most of the central and eastern US this
morning with 30s and 40s as far south as Arkansas. Temperatures
into the 50s across northern Louisiana with mid 60s down along
the coast.

The combination of a cool front to our west... low lvl winds off
the gulf and upper lvl energy is supporting storms moving across
Louisiana and eastern Texas. This latest front will move to the
east and loose its identity allowing for moisture to escape to
the northeast this evening. Rainfall totals will average less than
1/2 inch over southeast Texas and southern Louisiana.

Isolated rain chances to continue through the rest of the week
before ending over the weekend as ridging aloft becomes
established. Temperatures expected into the 70s today and lower
80s through the rest of the period.

A Small Craft Advisory in the coastal waters will be allowed to
expire as winds and seas will diminished through the morning
hours. Through the rest of the week winds to remain around 10 to
15 knots offshore and 5 to 10 nearshore. Seas will be two to three
feet offshore and one to two feet nearshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  67  83  67 /  90  20  30  20
LCH  77  70  82  70 /  90  20  30  20
LFT  77  69  82  67 /  80  20  30  20
BPT  77  70  82  70 /  90  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 1 PM CDT this afternoon for
     GMZ450-452-455-475.

     Small Craft Advisory until 1 PM CDT this afternoon for GMZ470-
     472.

&&
Hazardous weather outlook, Nov 1, 4:18 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
418 AM CDT Wed Nov 1 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
020930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
418 AM CDT Wed Nov 1 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight
Showers over the area today with a few isolated thunderstorms as
a cool front and upper level support approaches from the west.
This latest front is expected to washout. Rains chances
diminishing during the evening hours. Rainfall totals will average
less than one inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Chances for an isolated showers or thunderstorms will persist
through the rest of the week only to diminish over the weekend
as an upper level ridge builds over the northwest gulf.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-020930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
418 AM CDT Wed Nov 1 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight
Showers and isolated thunderstorms over the coastal waters. Winds
are expected to diminish through the day and the Small Craft
Advisory will be dropped for the afternoon hours. Rain chances
will continue into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The pressure gradient will continua to relax through the rest of
the week and into the weekend. A few isolated storms during this
period with the threat of storms ending over the weekend.

.SPOTTER INFORMATION STATEMENT...

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 9:16 PM CDTSmall Craft AdvisoryLCH16 hr
Nov 1, 8:37 AM CDTSpecial Marine WarningLCH68 min
Nov 1, 1:57 PM CDTAreal Flood AdvisoryLCHAcadia, Jefferson Davis, Lafayette, Vermilion2 hr
Nov 1, 2:33 PM CDTRiver Flood WarningLCHLafayette, Vermilion3 days
Nov 1, 2:58 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin47 min
Nov 1, 5:45 PM CDTSpecial Weather StatementLCHLafayette30 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.